Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Charleston, WV

May 26, 2002Boone County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2002, 6:06 PM EDT for Boone County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2002, 6:06 PM EDT (22:06 UTC)
Expired
May 26, 2002, 6:30 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Boone County, WV

The radar

The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 262206
SVRRLX
WVC005-262230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...

* UNTIL 630 PM EDT...

* AT 602 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
SEVERE   THUNDERSTORM 2 MILES WEST OF SYLVESTER...MOVING NORTH AT 10 
MPH.

.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 26, 3:00 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN MAY 26 2002

SHORT TERM:  RISK OF SHOWERS/TSTMS INTO THIS EVENING EAST OF CLOUD
SHIELD...BASICALLY IN THE EASTERN MOUNTAINS.  AFTN TSTMS A
POSSIBILITY ONCE AGAIN MON AFTN AS WK FRONTAL BNDRY STALLS ACROSS
THE REGION.

MON NGT ON:

WK FLO CONTS MON NGT CAUSING THE DILEMMA WHETHER OR NOT FG SHUD BE
INTRODUCED INTO ZFP.  BNDRY LYR WNDS LESS THAN 5KTS ARE PREVALENT
THRU MUCH OF THE NGT WHICH WUD KEEP ATMS MIXED...HWVR TWRDS DAWN
THEY GO CLM.  SFC DWPTS IN THE UPR 50S YLD SUFFICIENT LLVL MSTR FOR
FG FORMATION.  AT THIS JUNCTURE WL LV OUT AND PASS ONTO UPCOMING
SHIFTS.

LTL CHANGE FM PVS PACKAGE AS SUMMER LIKE SETUP BCMS EST.  LTL
TRIGGERS DURING NIGHTTIME HRS SO WL RIDE WITH DAYTIME POPS FOR MTNS
TUES...AREAS E OF OH RVR WED...AND ENTIRE FA THUR.  INSTABILITY RMNS
MOD AS SBCAPES EXCEED 2.0KJ/KG...LI/S APPCH -6...AND TT R NR 50.
AGAIN MSTR IS NOT THAT DEEP WHICH CORRESPONDS TO PWATS ARND 1.2
INCHES.

LATEST AVN SHOWS FRNTL BNDRY TO BE A TAD FASTER THAN 00Z RUN...SO WL
PLACE POPS ENTIRE AREA THUR NGT AND CONT THEM INTO FRI.  H8 TEMPS
RMN ARND 12C ALL WEEK...TIL AFOREMENTIONED FRNT PASSES THEN THEY
DROP BY SOME 6-8C.  HI PRES BLDS IN NXT WEEKEND UNDR COOLER CONDS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Local storm report, May 26, 4:05 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0405 PM EDT SUN MAY 26 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    EDGARTON                  WV   PEA SIZE HAIL
05/26/02   MINGO                          EVENT OCCURRED BETWEEN
                                          0348 PM  AND  0403 PM
Local storm report, May 26, 5:29 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0529 PM EDT SUN MAY 26 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    FAYETTEVILLE              WV   .75 INCH HAIL
05/26/02   FAYETTE                        EVENT OCCURRED BETWEEN
                                          0514 PM  AND  0529 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:07 PM EDTFlash Flood WarningRLXLogan113 min
May 26, 5:10 PM EDTFlash Flood WarningRLXLogan110 min
May 26, 5:20 PM EDTFlash Flood WarningRLXFayette115 min
May 26, 5:30 PM EDTSevere Thunderstorm WarningRLXFayette30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.